Alert archive / Montana / Wind Advisories in 2011

Wind Advisory 11, NWS Billings, MT

February 27, 2011Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 27, 2011, 10:05 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 27, 2011, 8:53 PM MST. It was in force for 97 min.

The area

The counties it named.

The facts

Issued
Feb 27, 2011, 10:05 AM MST (17:05 UTC)
In effect from
Feb 27, 2011, 8:53 PM MST
Expired
Feb 27, 2011, 10:30 PM MST
In force
97 min
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WWUS75 KBYZ 271705
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1005 AM MST SUN FEB 27 2011

.STRONG SOUTHWEST WINDS WILL DEVELOP LATE THIS EVENING AND
CONTINUE THROUGH MONDAY EVENING ALONG THE EASTERN SLOPES OF THE
BEARTOOTH/ABSAROKA MOUNTAINS. THE STRONGEST WINDS WILL BE ALONG
THE BEARTOOTH/ABSAROKA FOOTHILLS NEAR LIVINGSTON AND NYE.

MTZ065-280515-
/O.NEW.KBYZ.WI.Y.0011.110228T0700Z-110301T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
1005 AM MST SUN FEB 27 2011

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST MONDAY NIGHT. 

* IMPACTS: TRAVELERS ON INTERSTATE 90 NEAR LIVINGSTON SHOULD BE
  PREPARED FOR DANGEROUS CROSS WINDS.

* TIMING: STRONG SOUTHWEST WINDS WILL DEVELOP LATE THIS EVENING
  AND CONTINUE THROUGH MONDAY EVENING.

* WINDS: SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH
  WILL BE LIKELY IN THE LIVINGSTON AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-280515-
/O.NEW.KBYZ.WI.Y.0011.110228T0700Z-110301T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
1005 AM MST SUN FEB 27 2011

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MST MONDAY NIGHT. 

* IMPACTS: THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE
  STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS
  EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.
  TRAVELERS ALONG THE STILLWATER RIVER AND WEST ROSEBUD
  CREEK VALLEYS SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS.

* TIMING: STRONG SOUTHWEST WINDS WILL DEVELOP LATE THIS EVENING
  AND CONTINUE THROUGH MONDAY EVENING.

* WINDS: SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH
  WILL BE LIKELY IN THESE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

HOOLEY
2 follow-up statements
589 
WWUS75 KBYZ 280353
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
853 PM MST SUN FEB 27 2011

.STRONG SOUTHWEST WINDS CAN BE EXPECTED THROUGH MONDAY EVENING
ALONG THE EASTERN SLOPES OF THE BEARTOOTH/ABSAROKA MOUNTAINS. THE
STRONGEST WINDS WILL BE ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS
NEAR LIVINGSTON AND NYE.

MTZ065-281300-
/O.EXT.KBYZ.WI.Y.0011.110228T0353Z-110301T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
853 PM MST SUN FEB 27 2011

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT MST MONDAY
NIGHT. 

* IMPACTS: TRAVELERS ON INTERSTATE 90 NEAR LIVINGSTON SHOULD BE 
  PREPARED FOR DANGEROUS CROSS WINDS. 

* TIMING: STRONG SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS NEAR
  60 MPH HAVE ALREADY DEVELOPED AROUND LIVINGSTON. THESE WINDS
  WILL CONTINUE THROUGH MONDAY EVENING. THE TIME OF STRONGEST
  WINDS WILL BE LATE TONIGHT THROUGH MONDAY MORNING.

* WINDS: SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH
  CAN BE EXPECTED THROUGH MONDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-281300-
/O.EXT.KBYZ.WI.Y.0011.110228T0353Z-110301T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
853 PM MST SUN FEB 27 2011

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT MST MONDAY
NIGHT. 

* IMPACTS: THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE 
  STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS 
  EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. 
  TRAVELERS ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK 
  VALLEYS SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. 

* TIMING: STRONG SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS NEAR
  60 MPH HAVE ALREADY DEVELOPED. THESE WINDS WILL CONTINUE THROUGH
  MONDAY EVENING. THE TIME OF STRONGEST WINDS WILL BE LATE TONIGHT
  THROUGH MONDAY MORNING.

* WINDS: SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH
  CAN BE EXPECTED THROUGH MONDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
199 
WWUS75 KBYZ 280530
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1030 PM MST SUN FEB 27 2011

.STRONG SOUTHWEST WINDS CAN BE EXPECTED THROUGH MONDAY EVENING
ALONG THE EASTERN SLOPES OF THE BEARTOOTH/ABSAROKA MOUNTAINS. THE
STRONGEST WINDS WILL BE ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS
NEAR LIVINGSTON AND NYE.

MTZ065-281730-
/O.UPG.KBYZ.WI.Y.0011.000000T0000Z-110301T0700Z/
/O.NEW.KBYZ.HW.W.0006.110228T0530Z-110301T0700Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
1030 PM MST SUN FEB 27 2011

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* IMPACTS: TRAVELERS ON INTERSTATE 90 NEAR LIVINGSTON SHOULD BE
  PREPARED FOR DANGEROUS CROSS WINDS. STRONG WINDS ARE CREATING
  AREAS OF BLOWING AND DRIFTING SNOW. VISIBILITIES MAY BE REDUCED
  TO ONE HALF OF A MILE.

* TIMING: STRONG WINDS ARE OCCURRING AT LIVINGSTON AND WILL
  CONTINUE THROUGH MONDAY EVENING. 

* WINDS: STRONG SUSTAINED WINDS OF 50 TO 55 MPH WITH GUSTS UP TO
  70 MPH CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ066-281730-
/O.UPG.KBYZ.WI.Y.0011.000000T0000Z-110301T0700Z/
/O.NEW.KBYZ.HW.W.0006.110228T0530Z-110301T0700Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
1030 PM MST SUN FEB 27 2011

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* IMPACTS: THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE 
  STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS 
  EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. 
  TRAVELERS ALONG THE STILLWATER RIVER AND WEST ROSEBUD CREEK 
  VALLEYS SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS. 

* TIMING: WIND GUSTS AROUND 60 MPH HAVE BEEN REPORTED. STRONG
  WINDS WILL CONTINUE THROUGH MONDAY EVENING. 

* WINDS: STRONG SUSTAINED WINDS OF 50 TO 55 MPH WITH GUSTS UP TO
  70 MPH CAN BE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 27, 9:25 AM MST, 40 minutes earlier.

Area forecast discussion, Feb 27, 9:25 AM MST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
925 AM MST SUN FEB 27 2011

.MORNING UPDATE...

DRY NORTHWEST FLOW ALOFT TO BE OVER THE FORECAST AREA TODAY.
SATELLITE SHOWING SOME LINGERING CLOUDS ACROSS THE SOUTHEAST
PORTIONS OF THE STATE BUT PLENTY OF CLEARING ACROSS THE CENTRAL
PORTIONS OF OUR AREA AND UPSTREAM. STILL WILL HAVE SOME HIGH
CLOUDS MOVE OVERHEAD BUT OVERALL A PARTLY TO MOSTLY SUNNY DAY.
HAVE ADJUSTED SKY GRIDS TO REFLECT THIS. WILL CONFINE SNOW SHOWER
CHANCES TO THE SOUTHWEST MOUNTAINS BUT THESE ARE EXPECTED TO BE
ISOLATED. MORNING TEMPERATURES ARE ABOUT 15 TO 30 DEGREES WARMER
THAN THIS TIME YESTERDAY. CENTRAL ZONES ARE ALREADY APPROACHING
FORECASTED HIGHS SO HAVE BUMPED UP FORECASTED HIGHS ABOUT 4 OR 5
DEGREES. WINDS HAVE DECREASED IN LIVINGSTON AND NOT EXPECTING TOO
MUCH WIND THERE UNTIL THIS EVENING. NEXT WAVE UPSTREAM WILL
INDUCE PRESSURE FALLS ACROSS THE UPPER YELLOWSTONE VALLEY LATE
THIS EVENING THROUGH MONDAY EVENING. WILL BE ISSUING A WIND
ADVISORY TO GO INTO EFFECT AT MIDNIGHT TONIGHT. UPDATE TO ZONES
OUT SHORTLY. HOOLEY

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

HAVE MADE LITTLE CHANGES TO THE EXTENDED FORECAST AS MODEL
UNCERTAINTY IS INCREASING WITH DIFFERENCES SHOWING UP FROM RUN TO
RUN. FIRST PROBLEM IS THE EXTENT OF ARCTIC AIR MOVING BACK INTO
THE REGION ON TUESDAY. ZONAL FLOW ALOFT WILL SETUP OVER SC/SE MT
WHILE DEEP ARCTIC AIRMASS WILL BE OVER SOUTHERN BRITISH COLUMBIA.
MODELS ARE CONSISTENT IN SHOWING -30C 850MB TEMPERATURES ALONG THE
LEE OF THE CANADIAN ROCKIES BUT ARE KEEPING THE COLDEST AIR ACROSS
SOUTHERN CANADA. BELIEVE MODELS ARE KEEPING THIS COLD AIR TO FAR
NORTH AND HAVE CONTINUE TO UNDERCUT TEMPERATURE GUIDANCE FOR
TUESDAY. HAVE INCREASED POPS ACROSS THE NORTHERN ZONES WITH STRONG
ISENTROPIC LIFT SETTING UP.  UNSETTLED WEATHER PATTERN FOR THE
REMAINDER OF THE EXTENDED FORECAST AS BRIEF ARCTIC INTRUSIONS WILL
TAKE PLACE. FLOW ALOFT WILL REMAIN NEARLY ZONAL AND AMPLE
MOISTURE WILL BE MOVING IN FROM THE WEST AND OVERRUNNING ARCTIC
AIR INTRUSIONS TO PRODUCE PERIODS OF SNOW. RICHMOND

&&

.AVIATION...

A FEW SNOW SHOWERS WILL MOVE ACROSS SOUTHEAST AREAS THROUGH MID
DAY WITH LOCAL MVFR CEILINGS. SNOW SHOWERS WILL BE MORE LIKELY
OVER THE MOUNTAINS TODAY WITH SNOW PRODUCING MOUNTAIN
OBSCURATIONS. GUSTY SOUTHWEST TO WEST WINDS WILL CONTINUE IN THE
WESTERN FOOTHILLS...INCLUDING THE KLVM AREA...AND WILL BECOME
STRONG OVERNIGHT TONIGHT. SOUTHWEST WIND GUSTS UP TO 40 KNOTS ARE
EXPECTED TODAY WITH OVER 50KTS BY LATE TONIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 033 011/038 014/021 003/029 022/034 016/027 010/024
    1/B 11/B    44/S    32/S    23/S    22/S    32/J
LVM 030 017/034 017/034 011/032 026/036 016/031 015/031
    1/N 11/N    44/S    32/S    23/S    33/S    32/J
HDN 030 006/038 008/022 003/027 018/035 017/025 010/026
    1/B 11/B    33/S    22/S    22/S    22/S    32/J
MLS 027 007/035 006/015 902/018 015/031 012/019 006/018
    1/B 11/B    44/S    22/S    22/S    22/S    22/J
4BQ 026 006/037 009/023 004/027 017/034 015/025 011/024
    1/B 11/B    11/E    22/S    22/S    22/S    32/J
BHK 026 006/033 007/015 903/013 010/031 009/019 005/015
    1/B 11/B    32/S    22/S    22/S    22/S    22/J
SHR 028 011/037 018/033 008/033 021/039 017/031 013/030
    1/B 11/B    21/B    22/S    23/S    32/S    32/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
      MONDAY NIGHT FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 27, 9:37 AM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
937 AM MST SUN FEB 27 2011

MTZ028>042-056>058-063>068-WYZ098-099-281645-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
937 AM MST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SURFACE PRESSURE GRADIENTS WILL DEVELOP ALONG THE FOOTHILLS OF
THE BEARTOOTH AND ABSAROKA MOUNTAINS THIS EVENING. THIS WILL BRING STRONG
WINDS TO THE LIVINGSTON AND NYE AREAS. THE STRONG WINDS WILL
DIMINISH EARLY TUESDAY MORNING.

STRONG CROSS WINDS COULD MAKE DRIVING DIFFICULT IN THESE
AREAS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SURFACE PRESSURE GRADIENTS WILL REMAIN ALONG THE FOOTHILLS
OF THE BEARTOOTH AND ABSAROKA MOUNTAINS MONDAY INTO MONDAY
EVENING BRINGING CONTINUED STRONG WINDS TO THE LIVINGSTON AND NYE
AREAS. THE STRONG WINDS WILL DIMINISH EARLY TUESDAY MORNING.

STRONG CROSS WINDS COULD MAKE DRIVING DIFFICULT IN THESE
AREAS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

Nearby

Wind Advisories in Montana, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.